A fentanyl overdose is a medical emergency. If you or someone you know is experiencing overdose symptoms, immediately contact 911 or the Poison Help line (1-800-222-1222) for help.
Substance abuse is a major public health issue, and fentanyl is a synthetic opioid that has received a tremendous amount of attention in recent years because of how dangerous it is.
According to information published by the Centers for Disease Control and Prevention (CDC), there were more than 70,000 fentanyl overdose deaths in 2020, and there were more than 80,000 fentanyl drug overdose deaths in 2021. This is a sign fentanyl is only becoming more dangerous, and it is critical to take steps to address this drug abuse issue.
Both smoking fentanyl and snorting fentanyl can be dangerous, so what do you need to know about the dangerous smoking or snorting fentanyl?
Fentanyl is incredibly important in the medical setting. Even though a lot of people associate it with street drugs, it also has a very important role to play in the hospital setting.
For example, lots of medical professionals use fentanyl to help someone control severe pain after surgery. Fentanyl can also be used to help someone treat breakthrough pain if they are dealing with chronic pain, particularly pain associated with cancer. Fentanyl can also be effective if someone does not enjoy enough pain relief from oxycontin, hydromorphone, oxycodone, or morphine.
Just like other opioid drugs and prescription drugs, fentanyl binds to receptors in the central nervous system in an effort to blunt pain. It is one of the most potent pain medications in the world, and that is why it should only be administered by trained medical professionals with appropriate supervision. For example, fentanyl is more than 100 times more potent than morphine.
Even though this means that it is a very effective painkiller, this also makes it incredibly dangerous. It does not take a lot for someone to overdose on fentanyl, and if someone overdoses on fentanyl, the results could be deadly.
Because fentanyl often comes as a powder, people think it is easy to snort. Without a needle, people assume that snorting fentanyl is not safer. The reality is that fentanyl is not meant to be snorted, and when someone uses a medication or drug other than its intended use, it is dangerous.
One of the biggest reasons why snorting fentanyl is so dangerous is that it is much easier to overdose on it when you snort it. When you snort fentanyl, you absorb it directly through the blood vessels and mucosal membranes in your nose. Because your nose is so close to your brain, fentanyl also reaches your brain much faster.
Because it gets to your brain more quickly, it will give you a faster high. On the other hand, having so much fentanyl reaching your brain at the same time significantly increases your chances of overdosing on it. This form of fentanyl abuse is very dangerous because of the overdose risk.
In addition, if you decide to snort fentanyl, you can also damage the nasal passages in your nose. For example, you will probably find that you develop more frequent nosebleeds, and frequent nosebleeds could mean that you have a greater risk of developing an infection.
Over time, you will cause significant irritation and inflammation in your nasal passages, and your nasal turbinates could start to swell up. As a result, you might find that you have a difficult time breathing, and you might also notice that you develop colds more often. You are not supposed to stick anything up your nose, including fentanyl, and you could experience swelling in your nasal passages.
Fentanyl has become incredibly important in the hospital setting, but it also means that it is becoming more common on the streets. Fentanyl has soared in popularity because of how powerful it is, and many other drugs are being laced with it. This means that someone could take fentanyl without even knowing it. Furthermore, because it does not take a lot for someone to overdose on fentanyl, someone could overdose without knowing they are taking fentanyl at all.
There are lots of people who are wondering why fentanyl has become so popular on the street at all. The biggest reason is that drug dealers can make a lot of money off of it, but the true answer is a bit more complicated.
On the street, drug dealers do not need to provide a lot of fentanyl for it to have a significant effect. Fentanyl is often dosed in micrograms, and that means they don’t need to worry about carrying large shipping containers of fentanyl from place to place. Because it is so small, it can be difficult for law enforcement professionals to find, and drug dealers might be able to get such small quantities of fentanyl past DEA agents (drug enforcement administration) without having to pay a lot of money to ship it.
There are some people who believe that smoking fentanyl is less dangerous, but in reality, it can still lead to significant side effects. The biggest difference between smoking fentanyl and snorting fentanyl is that snorting fentanyl will get it into your system more quickly. When you smoke fentanyl, the high is going to last much longer.
There are some significant health problems that you can develop if you smoke fentanyl.
The biggest risk that you might notice is that you could develop lung problems. Depending on how you decide to inhale fentanyl, it can lead to significant irritation in the long passages.
Over time, you might find that you are having a difficult time breathing, and you might also notice that you could develop lung infections more frequently.
There is even a chance that you could be diagnosed with chronic bronchitis or COPD. With prolonged use, you might even develop lung cancer.
There are plenty of other dangerous side effects that could develop if you smoke fentanyl. For example, you could be at a greater risk of developing depression, anxiety, insomnia, and hormonal imbalances. You might also develop the following physical symptoms:
For all of these reasons, you should reach out to an expert who can help you address fentanyl addiction and substance use disorder, and that is where our team can assist you.
If you believe someone has overdosed on fentanyl, you need to call 911 right away. You can administer naloxone nasal spray in the event of an opioid overdose, but you should also roll the person on their side and try to keep them breathing until first responders arrive.
If you are one of your family members has issues with fentanyl use, our experts can help you. At Riverside Recovery, we can help you address withdrawal symptoms, the long-term effects of fentanyl, and numerous other issues related to fentanyl addiction. We can help you address cravings, the detox process, and other aspects of addiction treatment.
Contact us today to learn more about our treatment options for Fentanyl abuse and addiction.
CDC, National Center for Health Statistics–U.S. Overdose Deaths In 2021 Increased Half as Much as in 2020 – But Are Still Up 15%